Vedolizumab-induced de novo extraintestinal manifestations

Liege I. Diaz, Tara Keihanian, Ingrid Schwartz, Su Bin Kim, Fernando Calmet, Maria Alejandra Quintero, Maria T. Abreu

Research output: Contribution to journalArticle

Abstract

Background: Vedolizumab is an α4β7 integrin antagonist with gut-specific effects on lymphocyte and monocyte trafficking. Although the treatment is beneficial for inflammatory bowel disease (IBD), the effects of vedolizumab on extraintestinal manifestations (EIMs) have not been well described. The gut-specific effects of the medication may have diverse outcomes on EIMs. We hypothesize that EIMs may be unmasked by systemic availability of gut-homing effector cells. Aim: The goal of this study is to describe de novo EIMs of IBD patients who were started on vedolizumab. Methods: A retrospective chart review of 71 patients from January 2011 to October 2017, including clinical and medication history and colonoscopy results, was performed. Results: EIMs occurred in 26.7% of patients who were started on vedolizumab. The most common EIMs were arthralgias, perianal fistula, and pyoderma gangrenosum. There was a trend toward a greater occurrence of EIMs in patients with Crohn's disease compared to ulcerative colitis. Conclusion: Our retrospective study suggests that inhibition of gut-specific effector cells results in activated lymphocytes and/or monocytes that cause inflammation in other tissues. More studies are needed to confirm these observations and to develop biomarkers that predict patients at risk for EIMs and perianal fistulas while on vedolizumab.

Original languageEnglish (US)
Pages (from-to)75-81
Number of pages7
JournalGastroenterology and Hepatology
Volume16
Issue number2
StatePublished - Jan 1 2020

    Fingerprint

Keywords

  • Arthralgia
  • Extraintestinal manifestations
  • Inflammatory bowel disease
  • Perianal disease
  • Vedolizumab

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Cite this

Diaz, L. I., Keihanian, T., Schwartz, I., Kim, S. B., Calmet, F., Quintero, M. A., & Abreu, M. T. (2020). Vedolizumab-induced de novo extraintestinal manifestations. Gastroenterology and Hepatology, 16(2), 75-81.